Missouri, 2001

Hail in Missouri, August 29, 2001

August 29, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 29, 2:45 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 29, 2:45 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
345 AM CDT WED AUG 29 2001

PRIMARY FORECAST CHALLENGE IS CHANCE FOR CONVECTION TODAY INTO EARLY
THIS EVENING.

SURFACE OBSERVATIONS SHOW STALLED FRONT EXTENDS FROM SOUTHEAST
KANSAS INTO SOUTH CENTRAL MISSOURI. BOTH ETA AND AVN SOUNDINGS
FORECAST MIDDAY SURFACE BASED CAPES IN THE 3500 TO 4000 J/KG NEAR
THIS BOUNDARY...AND GIVEN DEWPOINTS ALREADY IN THE MIDDLE TO UPPER
60S OVER THE CWA THESE LOOK TO BE REASONABLE. NO CAP INDICATED...AND
GIVEN STEEP LAPSE RATES AND INCREASING MOISTURE IN THE LAYER BELOW
800 MB...THINK THAT WEAK CONVERGENCE ALONG THIS BOUNDARY WILL BE
ENOUGH TO SPARK SCATTERED THUNDERSTORMS THIS AFTERNOON. AVN HAS DONE
A GOOD JOB OVER THE LAST SEVERAL RUNS IN DESCRIBING SCATTERED
CONVECTION ALONG THIS BOUNDARY...AND IS VERY CONSISTENT OVER THE
LAST 3 RUNS IN CRANKING OUT QPF NEAR THE STATIONARY FRONT OVER THE
CWA TODAY. WILL INTRODUCE LOW CHANCE POPS TODAY INTO EARLY EVENING
OVER ALL BUT FAR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
COUNTIES...WHERE ISOLATED WORDING SHOULD SUFFICE.

ANY EVENING CONVECTION SHOULD DIE OUT BY 9 PM OR SO...WITH
ADDITIONAL SIGNIFICANT PRECIP UNLIKELY. ONLY THE NGM SHOWS
SIGNIFICANT QPF SURGING THIS FAR NORTH OVERNIGHT. ETA DOES HAVE
MINOR AMOUNTS...BUT THIS IS FAR REMOVED FROM MAIN SURGE OF PRECIP
WHICH WILL LIKELY NOT MAKE IT INTO THE CWA UNTIL PERHAPS SOMETIME
THURSDAY. AVN AND ETA SHOW VERY DIFFERENT SOLUTIONS WITH REGARD TO
HOW MUCH OF THE SOUTHERN SYSTEM MOISTURE MAKES IT THIS FAR
NORTH...AS ETA TURNS FLOW IN FROM THE NORTHWEST BEHIND A DIGGING NRN
STREAM SHORTWAVE AND SHUNTS THE SOUTHERN SYSTEMS MOISTURE EASTWARD
BY 12Z FRIDAY. AVN KEEPS NORTHERN STREAM SHORTWAVE MUCH WEAKER AND
FARTHER NORTH...THEREBY KEEPING SRN MO UNDER THE INFLUENCE OF THE
MOISTURE LADEN SRN SYSTEM. ALTHOUGH AT FIRST GLANCE THE ETA SOLUTION
HAS MUCH BETTER TEMPORAL AND SPATIAL CONTINUITY WITH THE 500 MB
PATTERN...NOT CONFIDENT ENOUGH WHICH SOLUTION IS THE BETTER BET AT
THIS TIME...SO WILL LEAVE WELL ENOUGH ALONE.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
SGF BB 091/066 085/065 085 19333
    TBB   063/081 057/081 058                 3532112
JLN BB 095/068 088/065 087 19003
    TBB   063/081 059/081 060                 3532112
UNO BB 091/066 085/065 085 19333
    TBB   063/081 057/081 058                 3532112
VIH BB 091/066 085/065 084 19333
    TBB   063/080 056/080 058                 3532112

.SGF...
MO...NONE.
KS...NONE
BROWNING

In the hours before

Local storm report, Aug 29, 9:45 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    5 S LEBANON               MO   1.25 INCH HAIL
08/28/01   LACLEDE                        HAIL FELL FOR 45
                                          MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Aug 29, 12:00 PM CST, 1 hour before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 29 2001

...A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A STALLED FRONT OVER THE
MISSOURI OZARKS THIS AFTERNOON. ALTHOUGH MOST AREAS WILL REMAIN DRY
...THE STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL AND LOCALIZED FLOODING.  SMALL HAIL AND WIND GUSTS TO 45 MPH
WILL ALSO BE POSSIBLE IN THE STRONGER STORMS.   THE STORMS WILL
DIMINISH AFTER SUNSET.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT EXPECTED.

.EXTENDED OUTLOOK...
ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY INTO SATURDAY
MORNING...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH TUESDAY.

FOSTER

The radar

The Springfield radar (KSGF), 45 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
August 29, 1:00 PM CST
Where
Webster County, 1 mi N of Marshfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -92.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266522.